Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 91, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 7, 2015, 9:57 PM CDT for Douglas County, Osage County, Shawnee County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2015, 9:57 PM CDT (02:57 UTC)
- Expired
- Jun 7, 2015, 10:22 PM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Douglas County, KS, Osage County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 7:23 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1557 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2044 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
811 WUUS53 KTOP 080257 SVRTOP KSC045-139-177-080345- /O.NEW.KTOP.SV.W.0091.150608T0257Z-150608T0345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 957 PM CDT SUN JUN 7 2015 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS... NORTHEASTERN OSAGE COUNTY IN EAST CENTRAL KANSAS... SOUTHEASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS... * UNTIL 1045 PM CDT * AT 956 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CARBONDALE...AND MOVING EAST AT 25 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... OVERBROOK...RICHLAND...GLOBE...CLINTON AND LONE STAR. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3877 9576 3890 9575 3892 9531 3874 9528 TIME...MOT...LOC 0257Z 269DEG 23KT 3885 9567 HAIL...1.25IN WIND...<50MPH $$ GARGAN
2 follow-up statements
187 WWUS53 KTOP 080307 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1007 PM CDT SUN JUN 7 2015 KSC045-139-177-080345- /O.CON.KTOP.SV.W.0091.000000T0000Z-150608T0345Z/ SHAWNEE-OSAGE-DOUGLAS- 1007 PM CDT SUN JUN 7 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN DOUGLAS...NORTHEASTERN OSAGE AND SOUTHEASTERN SHAWNEE COUNTIES UNTIL 1045 PM CDT... AT 1004 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RICHLAND... AND MOVING EAST AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... GLOBE...CLINTON AND LONE STAR. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3876 9568 3890 9568 3892 9531 3874 9528 TIME...MOT...LOC 0307Z 262DEG 40KT 3886 9551 HAIL...1.00IN WIND...<50MPH $$ GARGAN
844 WWUS53 KTOP 080322 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1022 PM CDT SUN JUN 7 2015 KSC045-139-177-080332- /O.CAN.KTOP.SV.W.0091.000000T0000Z-150608T0345Z/ SHAWNEE-OSAGE-DOUGLAS- 1022 PM CDT SUN JUN 7 2015 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DOUGLAS... NORTHEASTERN OSAGE AND SOUTHEASTERN SHAWNEE COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT. LAT...LON 3876 9568 3890 9568 3892 9531 3874 9528 TIME...MOT...LOC 0322Z 262DEG 40KT 3888 9530 $$ GARGAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 6:38 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jun 7, 6:38 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 638 PM CDT Sun Jun 7 2015 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Monday) Issued at 330 PM CDT SUN JUN 7 2015 19Z water vapor imagery shows the mid level ridge over TX has flattened out as a northern stream shortwave propagates through SD and NEB. At the surface, a diffuse trough axis has set up from near Minneapolis to Holton with only some modest convergence along this boundary. Meanwhile the airmass has become moderately unstable with RAP and LAPS analysis showing CAPE values in the 2000 to 3000 J/kg range. Inhibition is almost completely gone as convection has recently formed over northwest MO. For the late afternoon and this evening, think thunderstorms development should continue west along the trough axis into eastern KS, as the northern stream shortwave swings along the NEB state line. Profiler data already shows the 850 winds veered to the west southwest. This could lead to possible training of storms as flow parallels the boundary. Additionally storms could become severe as deep layer shear improves with increasing mid level winds spreading in from the west. Main concerns remain large hail and torrential rainfall given high PWs values. Though there could be some damaging winds if storms congeal into small MCS. However with storm development near the forecast area and models trending towards more scattered convection, am thinking a large MCS with prolonged heavy rain is a little less likely. Because of this think the flooding risk is highest across east central KS ahead of the trough axis. Have adjusted the watch to remove a few counties in north central KS. Everything may be more progressive with precip coming to an end before dawn. If this is the case, we may see some clearing across northern KS so have trended temps a little cooler across the northern CO. Monday is shaping up to be a nice day with mostly sunny skies and temps in the mid to upper 80s. Weak subsidence is anticipated through the day as northwest flow develops behind the shortwave. .LONG TERM...(Monday Night through Sunday) Issued at 330 PM CDT SUN JUN 7 2015 Monday night through Wednesday...Flow aloft transitions from northwest Monday night to westerly as the upper ridge builds eastward into the middle of the week. Little to no forcing for lift indicated so have kept this period dry in the forecast. Temperatures will be above normal for early to mid June with highs approaching 90 degrees both days. The last half of Thursday into the upcoming weekend could be another wet period with several off and on rain chances coming back into the overall pattern, which will be hard to time with any degree of accuracy at this point. Models do have some differences overall, but seem consistent with the main feature being a mid-level trough moving over the Northern Plains into the Great Lakes region. In response to this feature, a surface low will likely deepen over the Northcentral Plains and move off into the Great Lakes region as the trough advances to the East. Left in its wake is an associated cold front that will likely stall out and become stationary as upper level energy weakens but remains southwesterly. This brings a chance for several embedded shortwaves to move through over the weekend, which look to have enough lift associated with them to keep POPs at least chance. This seems reasonable since plenty of low level moisture will remain in place and PW values likely still 1.5-2.0 inches stretched along the lingering boundary that is progged to be set up right through northeast KS. Widespread severe storms look like the lesser threat at this time with CAPE and shear values on the lower end and flooding remaining the main concern due to antecedent conditions already in place from the past several weeks of flooding over the region. Max temps will likely be in the mid 80s and lows in the mid 60s. && .AVIATION...(For the 00Z TAFs through 00Z Monday Evening) Issued at 631 PM CDT SUN JUN 7 2015 Storms have developed along a front sliding through the area. Still uncertain the coverage as it appears to remain isolated and scattered. If a taf site were to get affected than a brief period of lowered vis and gusty winds will be possible. Conditions will otherwise improve to VFR for the remainder of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH through Monday morning FOR KSZ010>012-021>024- 026-034>040-054>056-058-059. && SHORT TERM...Wolters LONG TERM...Drake/GDP AVIATION...Sanders
Hazardous weather outlook, Jun 7, 3:44 PM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT SUN JUN 7 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-082045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 344 PM CDT SUN JUN 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME WIDESPREAD THIS EVENING. SEVERE STORMS WILL BE POSSIBLE...WITH THE GREATEST CHANCE BETWEEN 5 PM AND 10 PM. DAMAGING WIND APPEARS TO BE THE PRIMARY HAZARD WHILE LARGE HAIL MAY ALSO DEVELOP IN THE STRONGEST STORMS. THE TORNADO POTENTIAL IS VERY LOW TODAY BUT CAN NOT BE RULED OUT. FLOODING WILL ALSO BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT MAINLY ALONG A LINE FROM ABILENE TO HOLTON AND POINTS SOUTH. MULTIPLE ROUNDS OF STORMS ARE POSSIBLE WITH PERIODS OF VERY HEAVY RAINFALL. SATURATED GROUND CONDITIONS AND ELEVATED STREAM FLOWS WILL CAUSE FLASH FLOODING TO OCCUR VERY QUICKLY WHERE HEAVY RAIN FALLS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. RIVER FLOODING IN PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS IS FORECAST TO PERSIST INTO EARLY THIS WEEK FOR SOME LOCATIONS. THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY AS ANOTHER SYSTEM MOVES THROUGH THE AREA...HOWEVER CONFIDENCE IS LOW IN THE TIMING AND TRACKING OF THIS SYSTEM. THIS SYSTEM WILL HAVE THE POTENTIAL TO BRING MORE HEAVY RAIN AND SOME ADDITIONAL FLOODING CONCERNS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...MAINLY BETWEEN 5 PM AND 10 PM. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Jun 7, 7:44 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
744 PM CDT SUN JUN 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL NNW WESTMORELAND 39.40N 96.42W
06/07/2015 E1.75 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&
KSANDERSLocal storm report, Jun 7, 7:57 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
757 PM CDT SUN JUN 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 15 S ABILENE 38.70N 97.21W
06/07/2015 E0.88 INCH DICKINSON KS STORM CHASER
&&
KSANDERSLocal storm report, Jun 7, 8:28 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
828 PM CDT SUN JUN 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL S HERINGTON 38.67N 96.94W
06/07/2015 E1.00 INCH DICKINSON KS TRAINED SPOTTER
&&
BDRAKELocal storm report, Jun 7, 8:53 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
853 PM CDT SUN JUN 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL W BURDICK 38.56N 96.85W
06/07/2015 E1.75 INCH MORRIS KS PUBLIC
A FEW GOLFBALL SIZE STONES.
&&
BDRAKELocal storm report, Jun 7, 8:57 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
857 PM CDT SUN JUN 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL NNW BURDICK 38.57N 96.85W
06/07/2015 E2.00 INCH MORRIS KS TRAINED SPOTTER
A FEW 2 INCH STONES REPORTED.
&&
BDRAKESpecial weather statement, Jun 7, 9:55 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 955 PM CDT SUN JUN 7 2015 KSZ038>040-054>056-080330- DOUGLAS-FRANKLIN-LYON-OSAGE-SHAWNEE-WABAUNSEE- 955 PM CDT SUN JUN 7 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE...NORTHERN OSAGE...NORTHEASTERN LYON...SOUTHWESTERN DOUGLAS...NORTHWESTERN FRANKLIN AND SOUTHEASTERN WABAUNSEE COUNTIES... THROUGH 1030 PM CDT...TWO STRONG THUNDERSTORMS WILL MOVE EAST AT 35 MPH ACROSS PORTIONS OF SOUTHEASTERN SHAWNEE...NORTHERN OSAGE...NORTHEASTERN LYON...SOUTHWESTERN DOUGLAS...NORTHWESTERN FRANKLIN AND SOUTHEASTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE OVERBROOK...RICHLAND AND GLOBE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 143 AND 168 COULD ALSO BE AFFECTED. && LAT...LON 3890 9536 3862 9539 3859 9609 3890 9599 TIME...MOT...LOC 0255Z 259DEG 29KT 3884 9563 GARGAN
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:18 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 42 min |
| Jun 7, 7:22 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 38 min |
| Jun 7, 7:28 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 47 min |
| Jun 7, 7:49 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee | 41 min |
| Jun 7, 8:11 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 49 min |
| Jun 7, 8:19 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 41 min |
| Jun 7, 9:10 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 36 min |
| Jun 7, 9:55 PM CDT | Special Weather Statement | TOP | Osage | 35 min |
| Jun 7, 10:01 PM CDT | Special Weather Statement | TOP | Coffey | 29 min |
| Jun 7, 10:36 PM CDT | Special Weather Statement | TOP | Coffey | 24 min |
| Jun 7, 10:57 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 21 min |
| Jun 7, 11:37 PM CDT | Special Weather Statement | TOP | Anderson | 23 min |
| Jun 8, 12:53 AM CDT | Special Weather Statement | TOP | Douglas | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.